Skip to main content

Pulmonary toxicity induced by bleomycin in a patient with Hodgkin lymphoma

Background

Hodgkin lymphoma usually presents before adolescence and adulthood. Patients with stage IV disease must receive chemotherapy and radiotherapy. Most of the chemotherapy drugs have several adverse effects, mainly when used in combination with other chemotherapy agents. Last year's study on Hodgkin lymphoma and pulmonary toxicity revealed that bleomycin was the drug most frequently associated with pulmonary toxicity.

Case

A 5-year-old boy with mixed-cell Hodgkin lymphoma. He was admitted for the first time to the ICU with respiratory failure, pleural and pericardial effusions, renal failure, cholestasis and cardiac failure, caused by lymph node extrinsic compression against the renal arteries, biliary tract and left atrium. Initially treated with cyclosporine, he improved after regression of the lymph nodes and was transferred to the floor. Without cholestasis symptoms, the child started treatment with adriamycin, bleomycin, vinblastine and dacarbazine (AVBD). Before starting on the new treatment, he was receiving 0.50 inspired oxygen fraction, and had minimal pleural effusion on the chest X-ray, similarly to the previous radiographs. One hour after receiving bleomycin (6 mg), he developed marked desaturation and generalized seizure, requiring intubation and mechanical ventilation; a chest X-ray at this moment revealed bilateral infiltrate. He persisted with hemodynamic instability, worsening respiratory failure despite high-frequency oscillatory ventilation, and died 13 days after bleomycin infusion. Necropsy revealed organizing diffuse alveolar damage, acute cor pulmonale, passive liver congestion, and lymphomatous infiltration of the liver, spleen and bone marrow.

Discussion

Bleomycin's main adverse effect is pulmonary toxicity, with incidences from 3% to 10%. Histologically it can present with bronchiolitis obliterans organizing pneumonia, diffuse alveolar damage and interstitial pneumonitis, progressing or not to lung fibrosis.

Conclusion

Bleomycin administration is a potential cause of pulmonary toxicity and can be associated with acute respiratory distress syndrome in children with Hodgkin lymphoma.

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Oliveira, C., Costa, G., Oliveira, D. et al. Pulmonary toxicity induced by bleomycin in a patient with Hodgkin lymphoma. Crit Care 9 (Suppl 2), P91 (2005). https://doi.org/10.1186/cc3635

Download citation

  • Published:

  • DOI: https://doi.org/10.1186/cc3635

Keywords

  • Bleomycin
  • Cholestasis
  • Hodgkin Lymphoma
  • Bronchiolitis
  • Pericardial Effusion